Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 66, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Oct 11, 2022, 3:19 PM PDT for Riverside County, San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2022, 3:19 PM PDT (22:19 UTC)
- Expired
- Oct 11, 2022, 5:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 75 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 5:32 PM PDT | HEAVY RAIN 1.62 | 2 Se Forest Falls, CA | MESONET STATION YUCC1 YUCAIPA RIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
393
WGUS56 KSGX 112219
FFWSGX
CAC065-071-120030-
/O.NEW.KSGX.FF.W.0066.221011T2219Z-221012T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
319 PM PDT Tue Oct 11 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
The Apple and El Dorado burn scar in...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 530 PM PDT.
* At 319 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Apple and El Dorado Burn Scar. Between 0.5 and
1 inch of rain has fallen. The expected rainfall rate is 0.5 to 1
inch in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Apple and El Dorado burn scar. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Apple and
El Dorado Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Apple and El Dorado Burn Scar.
* Some locations that will experience flash flooding include...
Yucaipa, southern Mount San Gorgonio, Forest Falls, Banning,
Morongo Indian Reservation and Cherry Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall may cause
extensive and severe flash flooding of creeks, streams, and ditches
in the El Dorado and Apple Burn Scars. Severe debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters, climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3408 11695 3410 11678 3403 11677 3397 11677
3397 11697
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
Connolly1 follow-up statement
026
WGUS76 KSGX 120033
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
533 PM PDT Tue Oct 11 2022
CAC065-071-120043-
/O.EXP.KSGX.FF.W.0066.000000T0000Z-221012T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
533 PM PDT Tue Oct 11 2022
...FLASH FLOOD WARNING FOR THE APPLE AND EL DORADO BURN SCAR HAS
EXPIRED FOR RIVERSIDE AND SAN BERNARDINO COUNTIES...
Showers and thunderstorms continue over the burn scar, but of less
intensity. Rainfall rates currently are not expected to meet flash
flooding/debris flow thresholds, so the warning will be allowed to
expire.
LAT...LON 3408 11695 3410 11678 3403 11677 3397 11677
3397 11697
$$
ConnollyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 2:05 PM PDT, 1 hour 14 minutes earlier.
Area forecast discussion, Oct 11, 2:05 PM PDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service San Diego CA 205 PM PDT Tue Oct 11 2022 .SYNOPSIS... Scattered showers and thunderstorms will continue through this evening across the region as an area of low pressure rotates off the coast. After another chance of storms takes aim at the mountains on Wednesday, drier weather is expected by Thursday and Friday. The coastal area of low pressure will eventually move inland by the weekend, leading to cooler weather and another chance of showers and storms area wide. Night and morning coastal low clouds and fog will continue for many areas near the coast extending into parts of the valleys west of the mountains nights and mornings. After the low exits early next week, we will see drier and warmer weather with less marine layer cloud coverage. .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .SHORT TERM...(Today through Friday)... An area of low pressure over the California Bight continues to spin and generate shower and storm activity over the mountains this afternoon. East southeast flow aloft will push these storms a bit further west into parts of the inland valleys and a slight chance near the coastal areas later this evening as CAPE values stick near 1000 j/kg. A drying trend will come into the area over the next few days, where precipitable water values lower each day. There will still be enough support for a chance for more showers and storms, primarily over the mountains on Wednesday. Storms will be less in areal coverage than they are today, though heavy downpours are still possible, according to local WRF and HRRR model runs. A drier time is on tap by Thursday into Friday with slightly warmer temperatures. The marine layer will continue to maintain a presence for areas west of the mountains, with clouds reaching most areas near the coast and potentially into parts of the Inland Empire each night and morning. && .LONG TERM...(This Weekend into Early Next Week)... Model ensemble agreement is surprisingly fairly in good agreement about the low pressure's movement inland by this weekend. If this occurs, we can expect cooler and more rainier weather. NBM/WPC paint light rainfall amounts through the weekend as the low moves across our area. As the awkward Awktober weather pattern departs, we can expect warmer and drier conditions to come into the region, with a more shallow marine layer and sunnier weather. && .AVIATION... 112030Z...Coast/Valleys...Areas of low clouds with bases 1900-2400 ft MSL will continue near the coast this afternoon. There is a slight chance of TSRA through 06Z with bases 9000 ft MSL and tops to 35000 ft MSL and strong up/downdrafts. Low clouds will spread in coastal areas again this evening and could spread inland through most valleys by 12Z Wed. Bases will be 1500-1800 ft MSL with tops to 2400 ft MSL. Clearing will occur 16Z-19Z Wed in the valleys and 18Z- 21Z Wed near the coast. Mountains/Deserts...SCT clouds at/above 10000 feet will continue through Wed. Scattered TSRA through 06Z Wed bases 9000 feet MSL and tops to 40000 feet MSL, then again Wed afternoon. Gusty, erratic winds could occur with any TSRA along with strong up/downdrafts. Except for local surface VIS below 3 miles in heavy rain, no VIS restrictions will occur through Wed afternoon. && .MARINE... There is a slight chance of thunderstorms through this evening and again Saturday. Any storm could produce lightning to the water surface, gusty winds and choppy seas. Otherwise, no hazardous marine weather is expected through Sunday. && .BEACHES... There is a slight chance of thunderstorms with lightning late this afternoon and evening and again Saturday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...APR AVIATION/MARINE/BEACHES...Maxwell
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 11:35 AM PDT | Areal Flood Advisory | SGX | Riverside | 119 min |
| Oct 11, 12:12 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Oct 11, 1:19 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 119 min |
| Oct 11, 2:00 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 118 min |
| Oct 11, 2:40 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 118 min |
| Oct 11, 3:56 PM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Oct 11, 4:35 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 2 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.